[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 759
Citations 0
Observation
August 2015

Parthenium Dermatitis With Deck-Chair Sign

Author Affiliations
  • 1Department of Dermatology, Kasturba Medical College, Manipal University, Manipal, Karnataka, India
JAMA Dermatol. 2015;151(8):906-907. doi:10.1001/jamadermatol.2015.0494

Deck-chair sign is a clinical pattern observed in patients with erythroderma characterized by a selective sparing of skin folds like axillary, inguinal, submammary, and flexures, classically described with papuloerythroderma of Ofuji (PEO).1 Herein we describe a case of parthenium dermatitis in which deck-chair sign was noted.

Report of a Case

A 75-year-old man from India, a farmer by occupation, presented to the dermatology department for evaluation of generalized itchy red skin eruptions present for 1 month. He had 5-year history of recurrent episodes of pruritic nonexudative erythematous papules on the face, neck, and hands, symptoms worsening in the summer months. He also had a history of regular contact with parthenium during his work. Patient did not have a personal or family history of atopy. There were no constitutional or systemic symptoms. Physical examination revealed widely spread erythematous papules, many of which were coalescing to form plaques. Well-demarcated sparing of abdominal folds, preaxillary folds, and genital areas was noted, producing deck-chair sign (Figure). Findings of systemic examination were unremarkable.

Figure.
A Case of Parthenium Dermatitis
A Case of Parthenium Dermatitis

A, Widespread erythematous papules and plaques on the chest and abdomen. B, Sparing of the abdominal and preaxillar skin folds, producing the deck-chair sign.

Patch testing with 15% parthenium showed a 2+ positive reaction to parthenium. He was treated with topical and systemic steroids on a tapering dose along with sunscreens and emollients. Oral methylprednisolone was prescribed, 32 mg/d, which was tapered by 4 mg every week. The prescription was later switched to azathioprine, 50 mg/d. Strict photoprotective measures were advised along with regular use of sunscreens.

Discussion

Parthenium hysterophorus can produce a spectrum of clinical patterns. The dermatitis usually presents as itchy, erythematous, papules and plaques on exposed areas of the body like the face, including upper eyelids, side of neck, the “V” of the upper chest, flexures of the forearms, and cubital and popliteal fossae. Parthenium dermatitis commonly begins as an airborne contact dermatitis pattern. Other patterns include chronic actinic dermatitislike, seborrheic dermatitis, prurigo nodularislike, photosensitive lichenoid eruption, and hands-and-feet dermatitis patterns.2 Repeated exacerbations are common due to continued exposure and seasonal variation. In untreated cases, it may gradually spread and eventually progress to erythroderma over variable periods of time. Patch testing helps to determine the cause of the contact dermatitis.

In this patient, we noted characteristic sparing of major skin folds of the abdomen and axillary regions, producing the deck-chair sign. This is a classic sign for PEO, which was first reported by Ofuji et al1 in 1984 to describe 4 cases of papuloerythroderma with flat-topped papules that became generalized erythrodermic plaques with characteristic sparing of skin folds and flexures. Although deck-chair sign is considered pathognomic of PEO, it has also been observed in angioimmunoblastic lymphoma, cutaneous Waldenstrom macroglobulinemia, and acanthosis nigricans.35 In a study of 90 patients with erythroderma, Pal and Haroon6 observed deck-chair sign in 5.5% of the cases. This shows that the deck-chair sign is typical but not pathognomonic of PEO, and it can be seen in a heterogeneous group of cutaneous disorders, including parthenium dermatitis.

Back to top
Article Information

Corresponding Author: Shricharith Shetty, MD, Department of Dermatology, OPD No. 21, Kasturba Medical College Hospital, Manipal, Karnataka, India 576104 (drshricharith@gmail.com).

Published Online: April 29, 2015. doi:10.1001/jamadermatol.2015.0494.

Conflict of Interest Disclosures: None reported.

References
1.
Ofuji  S, Furukawa  F, Miyachi  Y, Ohno  S.  Papuloerythroderma. Dermatologica. 1984;169(3):125-130.
PubMedArticle
2.
Lakshmi  C, Srinivas  C.  Parthenium the terminator: an update. Indian Dermatol Online J. 2012;3(2):89-100.
PubMedArticle
3.
Ferran  M, Gallardo  F, Baena  V, Ferrer  A, Florensa  L, Pujol  RM.  The ‘deck chair sign’ in specific cutaneous involvement by angioimmunoblastic T cell lymphoma. Dermatology. 2006;213(1):50-52.
PubMedArticle
4.
Autier  J, Buffet  M, Pinquier  L,  et al.  Cutaneous Waldenstrom’s macroglobulinemia with “deck-chair” sign treated with cyclophosphamide. J Am Acad Dermatol. 2005;52(2)(suppl 1):45-47.
PubMedArticle
5.
Murao  K, Sadamoto  Y, Kubo  Y, Arase  S.  Generalized malignant acanthosis nigricans with “deck-chair sign”. Int J Dermatol. 2013;52(3):377-378.
PubMedArticle
6.
Pal  S, Haroon  TS.  Erythroderma: a clinico-etiologic study of 90 cases. Int J Dermatol. 1998;37(2):104-107.
PubMedArticle
×